An optimization approach for the numerical approximation of differential equations
2014 - S. Amat, D. J. López, P. Pedregal
Optimization 63, 337-358 (2014)
authors IMACI
Abtract
An alternative approach for the numerical approximation of ODEs is presented in this article. It is based on a variational framework recently introduced in S. Amat and P. Pedregal [A variational approach to implicit ODEs and differential inclusions, ESAIM: COCV 15 (2009), 149-172] where the solution is sought as the minimizer of an error functional tailored after the ODE in a rather straightforward way. A suitable discretization of this error functional is pursued, and it is performed using Hermite's interpolation and quadrature formulae. Notice that only Hermite's interpolation is necessary when polynomial systems of ODEs are considered (many models in practice use these types of equations). A comparison with implicit Runge-Kutta methods is analysed. With this variational strategy not only some classical collocation methods, but also new schemes that seem to have better numerical behaviour can be recovered. Although the driving idea is very simple, the strategy turns out to be very general and flexible. At the same time, it can be implemented efficiently.